Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A model for the homotopy theory of homotopy theory

Author: Charles Rezk
Journal: Trans. Amer. Math. Soc. 353 (2001), 973-1007
MSC (2000): Primary 55U35; Secondary 18G30
Published electronically: June 20, 2000
MathSciNet review: 1804411
Full-text PDF

Abstract | References | Similar Articles | Additional Information


We describe a category, the objects of which may be viewed as models for homotopy theories. We show that for such models, ``functors between two homotopy theories form a homotopy theory'', or more precisely that the category of such models has a well-behaved internal hom-object.

References [Enhancements On Off] (What's this?)

  • [And71] D. W. Anderson, Spectra and $\gamma$-sets, Algebraic Topology (A. Liulevicius, ed.), Proceedings of symposia in pure mathematics, no. XXII, Amer. Math. Soc., 1971, pp. 23-30.MR 51:4232
  • [BK72] A. K. Bousfield and D. M. Kan, Homotopy limits, completions and localizations, Lecture Notes in Mathematics 304, Springer-Verlag, 1972. MR 51:1825
  • [DHK] W. G. Dwyer, P. Hirschhorn, and D. M. Kan, General abstract homotopy theory, in preperation.
  • [DK80] W. G. Dwyer and D. M. Kan, Function complexes in homotopical algebra, Topology 19 (1980), 427-440. MR 81m:55018
  • [DK84a] W. G. Dwyer and D. M. Kan, A classification theorem for diagrams of simplicial sets, Topology 23 (1984), 139-155. MR 86c:55010a
  • [DK84b] W. G. Dwyer and D. M. Kan, Realizing diagrams in the homotopy category by means of diagrams of simplicial sets, Proc. Amer. Math. Soc. 91 (1984), 456-460. MR 86c:55010b
  • [DKS93] W. G. Dwyer, D. M. Kan, and C. R. Stover, An $E^2$ model category structure for pointed simplicial spaces, Journal of Pure and Applied Algebra 90 (1993), 137-152. MR 95c:55027
  • [DS95] W. G. Dwyer and J. Spalinski, Homotopy theories and model categories, Handbook of algebraic topology (I. M. James, ed.), Elsevier Science B. V., 1995, pp. 73-126. MR 96h:55014
  • [GJ] P. G. Goerss and J. F. Jardine, Simplicial homotopy theory, Progress in Math., vol. 174, Birkhäuser, Basel, 1999. CMP 2000:02
  • [Hel88] A. Heller, Homotopy theories, Memoirs of the Amer. Math. Soc., no. 383, (1988).MR 89b:55013
  • [Hir] P. Hirschhorn, Localization in model categories,$\sim$psh.
  • [Jar87] J. F. Jardine, Simplicial presheaves, J. Pure Appl. Algebra 47 (1987), 35-87. MR 88j:18005
  • [Jar96] J. F. Jardine, Boolean localization, in practice, Doc. Math. 1 (1996), No. 13, 245-275 (electronic). MR 97h:55023
  • [May67] J. P. May, Simplicial objects in algebraic topology, University of Chicago Press, 1967. MR 36:5942
  • [Qui67] D. G. Quillen, Homotopical algebra, Lecture Notes in Mathematics 43, Springer-Verlag, 1967. MR 36:6480
  • [Qui69] D. G. Quillen, Rational homotopy theory, Annals of Math 90 (1969), 65-87. MR 41:2678
  • [Ree] C. L. Reedy, Homotopy theory of model categories, unpublished manuscript.
  • [Seg74] G. Segal, Categories and cohomology theories, Topology 13 (1974), 293-312. MR 50:5782
  • [Tho79] R. W. Thomason, Uniqueness of delooping machines, Duke Math. J. 46 (1979), 217-252.MR 80e:55013

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 55U35, 18G30

Retrieve articles in all journals with MSC (2000): 55U35, 18G30

Additional Information

Charles Rezk
Affiliation: Department of Mathematics, Northwestern University, Evanston, Illinois 60208

Keywords: Homotopy theory, simplicial spaces, localization, closed model categories
Received by editor(s): November 4, 1998
Published electronically: June 20, 2000
Article copyright: © Copyright 2000 American Mathematical Society